It’s likely that not a day goes by when an a responder isn’t summoned to provide care for a “crazy person” somewhere in the nation. And it could be that the patient is experiencing an episode of excited delirium.
Responders need to know the signs and symptoms of excited delirium, and Dr. Peter Antevy, who is a medical director for Davie, Fla. Fire-Rescue, set about teaching these at Firehouse Expo. So committed to educating people about excited delirium, he has made his entire presentation available online at his website.
Prior to today’s verbiage of excited delirium, it was historically known as Bell’s Mania, named after the man who discovered it. Antevy said the death rate after becoming afflicted with Bell’s Mania was 75 percent and there were no medications to treat it. The death rate for excited delirium, which was officially recognized in 2009, is down to 8 to 14 percent.
The hallmarks of excited delirium include past or present psychological issues, past or present drug or alcohol use, incoherent thought processes and speech, and clothing off with a high body temperature, Antevy said.
Some exhibit attraction to bright shiny objects, hence the tendency to walk into traffic, Antevy said. He noted that all have resistance to pain, superhuman strength, will speak or yell incoherently, and won’t follow commands from anyone, including police.
Unfortunately, people with these symptoms have died in custody, yet when the autopsy reports are reviewed, everything with the individual appears normal, he said.
Antevy said he has a theory about excited delirium, that those who exhibit symptoms have excessive dopamine to the brain which works much the same way as cocaine or Ecstasy. He said that explains the agitation and the hyperthermia the patients exhibit. The condition is exacerbated when patients have other drugs on board, he added.
The proper response to excited delirium is a concerted effort with police and EMS providers, Antevy said, noting that it is a true medical emergency and not just a person high on drugs, resisting arrest.
Excited delirium, according to Antevy, can be brought on by essentially three triggers, including an overdose on stimulants or hallucinogenic drugs, drug withdrawal, or it could be a person with mental illness who has been off medication for a significant amount of time.
While the number of people with excited delirium who die in custody has diminished, there are many reasons why they do, Antevy said. One of the principal reason is they can’t breathe, he said. Because they are overheated, sometimes reaching temperatures up to 107 degrees, and they are no longer sweating because of dehydration and other conditions, the only way left for people to try to cool their bodies is to breath rapidly, tachypnea, which is almost like panting, he said.
When excited delirium patients are “hogtied” and restrained in a prone position, they can’t breathe as effectively as their bodies need, Antevy said. It is far better to sedate the patient with drugs, including any of the Benzodiazephine family, including valium, Versed and Ativan, or a new one that’s gaining popularity, ketamine. Haldon might also be used, but it has effects that will need close monitoring and might hinder the patient’s natural ability to compensate, Antevy said.
Antevy said police need to recognize excited delirium as a true medical emergency and get EMS involved quickly and work in concert with providers for the best outcomes.
Physical restraint, while it may seem necessary, can cause harm to the patients because in their state of agitation, any symptoms of excited delirium will be exacerbated, he said.
In addition to the agitation, they’ll exhibit hyperthermia, sweating and dehydration, which will lead to a death sequence if not reversed.
“Law enforcement officers need to know what is going on,” Antevy said. “These people will lack remorse, have no fear and no rational thoughts.” Trying to talk these patients down is really rather useless. They need to call EMS right away and not 25 to 30 minutes after the initial call.”